Louisiana, 2009Funnel Cloud in Louisiana, September 18, 2009
September 18, 2009 · NWS LIX · 1 event in 1 county or zone
An upper level disurbance located over the lower Mississippi Valley produced numerous showers and a few thunderstorms across southeast Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disurbance located over the lower Mississippi Valley produced numerous showers and a few thunderstorms across southeast Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 18, 6:55 AM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Sep 18, 6:55 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
755 AM CDT FRI SEP 18 2009
.UPDATE...
...SOUNDING DISCUSSION...
THE ATMOSPHERE REMAINS RELATIVELY MOIST BELOW 550 MB WITH A
PRECIPITABLE WATER VALUE OF 1.93 INCHES. A FEW MID AND UPPER LEVEL
CUMULIFORM CLOUDS WERE PRESENT AT LAUNCH ALONG WITH SCATTERED
SHOWERS AND A THUNDERSTORM OR TWO OVER OTHER PARTS OF THE CWA...THIS
IS EXPECTED TO CONTINUE THROUGHOUT THE MORNING AND INTO THE AFTERNOON.
A SURFACE INVERSION IS PRESENT ALONG WITH SOUTHWEST WINDS UP TO
500 MB AND WEST WINDS ALOFT.
&&
.PREV DISCUSSION... /ISSUED 406 AM CDT FRI SEP 18 2009/
SHORT TERM...
VERTICALLY STACKED OCCLUDED LOW PRESSURE SYSTEM THAT HAS BEEN IN
THE REGION FOR SEVERAL DAYS IS NOW SITUATED OVER NORTH LOUISIANA
WITH A SURFACE REFLECTION NEAR KIER /NATCHITOCHES LA/. A WEAK
TROUGH ARCHING FROM THE LOW ACROSS SOUTHWEST MISSISSIPPI...INTO
TERREBONNE PARISH AND CONTINUING OFFSHORE INTO THE WEST-CENTRAL
GULF OF MEXICO HAS BEEN SERVING AS A FOCUS FOR CONVECTION SINCE
LAST EVENING AND THROUGH THE NIGHT. RAINFALL RATES WERE RATHER
HIGH CLOSER TO MIDNIGHT BUT SINCE HAVE FALLEN TO MORE TYPICAL
LEVELS NEAR 1 INCH PER HOUR ACROSS TERREBONNE PARISH AND TAPERING
OFF AS ACTIVITY ADVANCES NORTHEAST TOWARDS THE NEW ORLEANS METRO
AREA. HAVE SOME CONCERNS WITH TRAINING BEHAVIOR THAT RADAR IS
DEPICTING AND SOME LOCALIZED FLOODING MAY BECOME AN ISSUE DURING
THE DAY. WILL INDICATE SUCH IN HAZARDOUS WEATHER OUTLOOK BUT WILL
NOT ISSUE ANY WATCH OR ADVISORY AT THIS TIME...THOUGH TRENDS WILL
BE CONTINUOUSLY MONITORED.
TODAY...THE LOW PRESSURE AREA AND ADDED LIFT WILL BE CLOSEST
TO THE FORECAST AREA THAN ANY TIME IN ITS SLOW MOVING EXISTENCE.
MOISTURE CONTENT REMAINS HIGH AND A LOW CONVECTIVE TEMPERATURE
WOULD POINT TO LIKELY CHANCES OF RAINFALL TODAY. WILL MAINTAIN THE
60-70 PERCENT RAIN CHANCES FOR DAYTIME AND 30-40 PERCENT FOR THIS
EVENING. JUDGING RAIN CHANCES FOR FRIDAY NIGHT PREP FOOTBALL
LOCATIONS WILL BE TOUGH BUT MOST LOCATIONS WILL PROBABLY BE DRY
AND OTHERS WILL BE DEALING WITH ANVIL DEBRIS LIGHT PRECIP THAT
SHOULD DISSIPATE AS THE EVENING WEARS ON. THE LOW PRESSURE AREA
SHOULD FILL AND EJECT OUT OF REGION DURING THE DAY SATURDAY WITH A
DIMINISHED CHANCE OF RAINFALL FOR SATURDAY. TEMPERATURES SHOULD
MANAGE TO GET CLOSE TO NEAR NORMAL LEVELS TODAY AND SATURDAY BUT
MAY BE DRAWN BACK UPON DOING SO DUE TO RAIN COOLING. 24/RR
LONG TERM...
MODELS APPEAR TO BE IN BETTER AGREEMENT TONIGHT IN EVOLVING
ANOTHER LARGE CUT-OFF LOW ALOFT INTO THE MIDDLE OF THE COUNTRY
NEXT WEEK. THIS PATTERN WILL PRESENT A COLD FRONT OF SOME
SIGNIFICANCE ON APPROACH TOWARDS THE FORECAST AREA THAT MAY JUST
GET TEASINGLY CLOSE. THE ECMWF SHOWS THIS NEXT FEATURE TO PROGESS
SOUTHWARD TOWARDS OUR FORECAST AREA TOWARDS THE END OF NEXT WEEK
WHILE THE GFS BOTTOMS OUT OVER THE CENTRAL PLAINS BEFORE LIFTING
OUT WITH POLAR JET. BOTH SCENARIOS PLACE OUR AREA UNDER A MOIST
LONG FETCHED SOUTHWEST FLOW GRADIENT THAT COULD BRING ANOTHER
ROUND OF WETTER THAN NORMAL CONDITIONS TO THE REGION FOR NEXT
WEEK. AT THIS TIME...LEANING TOWARDS THE GFS AND KEEP POPS LOW
SUNDAY THROUGH TUESDAY BEFORE INCREASING RAIN CHANCES WEDNESDAY
THROUGH FRIDAY. 24/RR
AVIATION...
ISOLATED SHOWERS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE REGION
AFFECTING THE BTR AND MSY TERMINALS THIS MORNING. THE BAND OF
SHOWER AND TSTMS FROM NEAR MSY EXTENDING OFFSHORE SHOULD CONTINUE TO
REMAIN IN TACT TODAY CAUSING PROBLEMS FOR MSY. EXPECTING ANOTHER
ROUND OF MVFR TO IFR CIGS THIS MORNING WITH IFR VSBYS DUE TO FOG
AT MCB NEAR DAYBREAK. CIGS AND VSBYS SHOULD RETURN TO VFR
CONDITIONS SHORTLY AFTER SUNRISE. EXCEPT IN THE VICINITY OF
THUNDERSTORMS...WINDS SHOULD REMAIN 10 KTS OR LESS. A BETTER
CHANCE OF SHOWERS AND TSTM ACTIVITY SHOULD BE EXPERIENCED BY ALL
TERMINALS WITH THE HIGHEST PROBS FOR MSY AND GPT. WILL MENTION
TSRA AND BKN030CB IN TEMPO GROUPS TODAY.
MARINE...
SURFACE LOW WILL CONTINUE TO LINGER NEAR THE NORTHERN GULF COAST
THROUGH SATURDAY...RESULTING IN ONSHORE FLOW AND A GOOD CHANCE OF
SEEING SHOWERS AND TSTMS. ISOLATED WATERSPOUTS WILL CONTINUE TO BE
POSSIBLE WITH SOME OF THE BETTER DEVELOPED ACTIVITY. THE LOW
SHOULD LIFT OUT OF THE AREA AND WEAKEN FURTHER SUNDAY...HELPING TO
EASE WIND SPEEDS AS THE PRESSURE GRADIENT RELAXES. FOR THE
MAJORITY OF THE COASTAL WATERS...EXPECT LIGHT WINDS AND SEAS OF 2
FEET OR LESS THROUGH MOST OF THE EXTENDED PERIOD. THE EXCEPTION
WILL BE THE MISS SOUND AREA. WINDS ARE EXPECTED TO CONTINUE IN THE
10 TO 15 KNOT RANGE TODAY AND SATURDAY. SOME STRENTHENING OF THESE
WINDS WILL OCCUR SATURDAY AND SATURDAY NIGHT. EXPECTING SUSTAINED
SPEEDS TO STAY AROUND 15KT WITH SOME GUSTS UP TO 20KT DURING THIS
TIME FRAME.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 88 70 88 70 / 70 40 40 20
BTR 89 72 89 72 / 70 30 30 20
MSY 90 73 88 75 / 60 30 30 20
GPT 87 78 87 75 / 60 30 30 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 18, 10:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI SEP 18 2009
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-191200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT FRI SEP 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY IN RESPONSE TO A SLOW MOVING UPPER
LEVEL LOW PRESSURE SYSTEM THAT WILL BE OVER THE OUTLOOK AREA TODAY
AND INTERACTING WITH RICH TROPICAL MOISTURE AT THE SURFACE. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...HOWEVER THE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY TO...AT TIMES...TORRENTIAL RAINFALL
WITH RATES 1 TO 2 INCHES PER HOUR. SOME LOCALIZED FLOODING MAY
OCCUR MAINLY IN LOW LYING AND POORLY DRAINED AREAS...PARTICULARLY
DURING PERIODS OF PROLONGED HEAVY RAINFALL. OTHERWISE...STORMS WILL
ALSO BE CAPABLE OF PRODUCING GUSTS 25 TO 35 MPH AND OCCASIONAL
LIGHTNING THROUGH THIS AFTERNOON. A FEW WATERSPOUTS WILL BE POSSIBLE
OVER THE MARINE AREAS. COVERAGE AND INTENSITY SHOULD DIMINISH TO
SCATTERED SHOWERS AND A FEW THUNDERSTORMS BY SUNSET ACROSS THE
OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH
THURSDAY...WITH BETTER CHANCES TUESDAY THROUGH THURSDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED SATURDAY THOUGH TUESDAY
BUT A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE WEDNESDAY
AND THURSDAY AS A COLD FRONT APPROACHES THE OUTLOOK AREA FROM THE
NORTHWEST AND BECOMES STATIONARY OVER OR NEAR THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Sep 18, 8:47 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
947 AM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM WATER SPOUT 3 S LONG BEACH 30.32N 89.17W
09/18/2009 GMZ555 MS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A WATER SPOUT ABOUT 3 MILES
SOUTH OF LONG BEACH MISSISSIPPI. THE WATER SPOUT LASTED
ABOUT 5 MINUTES.
&&
DMANNINGFunnel Cloud, East Baton Rouge
- When
- September 18, 12:30 PM CST to 12:40 PM CST
- Where
- East Baton Rouge County, 0.5 mi WSW of Baton Rouge Jct
- Reported by
- Emergency Manager
- Coordinates
- 30.478, -91.188
Emergency management, media and public observed a funnel cloud in the vicinity of the Mississippi River between Port Allen and downtown Baton Rouge.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 18, 20091 death · 1 event
- Flash Flooding in Mississippi, September 18, 2009$952,000 · 3 events
- Flash Flooding in Tennessee, September 18, 2009$40,000 · 3 events
- Lightning Strike in North Carolina, September 18, 2009$20,000 · 1 event
- Heavy Rain in Florida, September 18, 20093 events
- Flash Flooding in Arkansas, September 18, 20092 events
- Flash Flooding in South Carolina, September 18, 2009$4,000 · 2 events
- Flood in Florida, September 18, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 18, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 18, 20091 event
- Waterspout in Gulf of Mexico, September 18, 20091 event
- Waterspout in Lake Erie, September 18, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197589.